Blizzard, Pembina
- When
- February 13, 8:41 AM CST to 12:00 PM CST
- Where
- Pembina forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.768, -97.552 (the zone’s center; the record gives no point)
As surface low pressure tracked into west central Minnesota on the morning of the 13th, strong north-northwest winds combined with a little falling snow to produce whiteout conditions in open country. Winds generally gusted up to 40 to 50 mph in the Red River Valley.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
As surface low pressure tracked into west central Minnesota on the morning of the 13th, strong north-northwest winds combined with a little falling snow to produce whiteout conditions in open country. Winds generally gusted up to 40 to 50 mph in the Red River Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 13, 7:08 AM CST, 1 hour 33 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
708 AM CST THU FEB 13 2014
.UPDATE...
ISSUED AT 706 AM CST THU FEB 13 2014
STRONG LOW-LEVEL COLD ADVECTION AHEAD OF THE INTENSE SFC PRESSURE
RISE CENTER OVER SOUTH CENTRAL ND HAS AIDED IN A PERIOD OF VERY
STRONG WIND GUSTS OVER PARTS OF SE ND...WITH SOME GUSTS OVER
40KTS. WITH THE BIT OF SNOW THAT HAS FALLEN IN THESE AREAS...WE
ARE GETTING SOME REPORTS OF SEVERELY REDUCED VSBYS. NO CHANGES
WERE MADE TO THE GOING ADVISORY BUT WE MADE MENTION OF SOME BRIEF
WHITEOUT CONDITIONS IN AN UPDATED WSW PRODUCT. WINDS SHOULD
GRADUALLY DIMINISH DURING THE DAY. TEMP TRENDS WILL NEED TO BE
MONITORED DURING THE DAY WITH PERSISTENT COLD ADVECTION.
&&
.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 338 AM CST THU FEB 13 2014
THE MAIN FORECAST ISSUE WILL BE THE LINGERING SNOW/BLOWING SNOW
THREAT THIS MORNING. AS OF 08Z...THE SFC LOW WAS LOCATED JUST EAST
OF JAMESTOWN. THE PRIMARY BAND OF WARM ADVECTION SNOW HAS PUSHED
GENERALLY EASTWARD INTO MINNESOTA. DOPPLER RADAR ESTIMATES GENERALLY
1-3 INCHES ACROSS THE NORTHERN HALF OF THE AREA TO THIS POINT...WITH
LOWER AMOUNTS FARTHER SOUTH.
THE SFC LOW WILL CONTINUE TO PUSH QUICKLY EAST SOUTHEAST
TODAY...REACHING NORTHWEST WISCONSIN BY EARLY AFTERNOON. LIGHT SNOW
CONFINED MAINLY TO MINNESOTA THIS MORNING SHOULD GRADUALLY END FROM
WEST TO EAST. THERE WILL BE A STRONG PUSH OF 1000-850 MB COLD AIR
ADVECTION THIS MORNING...WITH STRONG SFC PRESSURE RISES PROPAGATING
ACROSS SE ND/WC MN THIS MORNING. WITH MIXING UP TO 925 MB AND
WINDS AROUND 35 KTS AT THIS LEVEL...EXPECT A FAIRLY SHORT PERIOD
OF STRONG WINDS THIS MORNING...HIGHEST ACROSS SE ND. AS A
RESULT...DESPITE THIS AREA NOT RECEIVING MUCH SNOWFALL...WILL KEEP
THE WINTER WEATHER ADVISORY GOING FOR NOW AND RE-EVALUATE WITH THE
NEXT UPDATE...TO SEE HOW MUCH BLOWING THERE IS. THERE HAVE BEEN
SOME VSBY REDUCTIONS TO UNDER ONE MILE AT JAMESTOWN AND
CARRINGTON...WHERE WINDS HAVE GUSTED TO 40 KTS. WILL ALSO LEAVE
THE REST OF THE ADVISORY AS IS...GIVEN SOME VSBY REDUCTIONS AND
FALLING SNOW STILL OCCURRING. WINDS SHOULD GRADUALLY RELAX
THROUGHOUT THE DAY AS THE LOW PULLS AWAY WITH SOME CLEARING IN ITS
WAKE. AS COLDER AIR FILTERS IN...FALLING OR AT BEST FAIRLY STEADY
TEMPS ARE EXPECTED.
MODELS HAVE BEEN IN GOOD AGREEMENT IN TAKING ANOTHER WEAK UPPER
IMPULSE IN THE NORTHWEST FLOW ALOFT SOUTHEASTWARD FROM THE WESTERN
DAKOTAS TONIGHT...WITH MOST OF THE PRECIP REMAINING TO THE WEST. SFC
HIGH PRESSURE WILL MOVE INTO THE REGION TONIGHT INTO FRIDAY WITH
CONTINUED LOW-LEVEL COLD ADVECTION...BEFORE RETURN FLOW STARTS TO
DEVELOP BY LATE FRIDAY. TIME HEIGHT SECTIONS/SOUNDINGS INDICATE AT
LEAST SOME MID-LEVEL CLOUDS AT TIMES DURING THE OVERNIGHT...SO
KEPT LOWS TONIGHT NEAR THE CONSENSUS...ALTHOUGH CLOUDS WILL
AFFECT HOW MUCH TEMPS DROP OFF. WIND CHILLS ESPECIALLY ACROSS THE
NORTHERN PART OF THE AREA MAY APPROACH -25 FOR A TIME.
FRIDAY WILL BE DRY BUT STILL CHILLY...AS 850 MB TEMPS REMAIN IN THE
-13 TO -15C RANGE FOR A GOOD CHUNK OF THE DAY...AND WEAK MIXING WITH
THE DEPARTING SFC HIGH.
.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 338 AM CST THU FEB 13 2014
MODEL AGREEMENT HAS BEEN PRETTY GOOD WITH THE NEXT SHORTWAVE TROUGH
FORECAST TO APPROACH FROM THE WEST ON FRIDAY NIGHT. TEMPS MAY BEGIN
TO RISE OVERNIGHT AS WARM ADVECTION DEVELOPS AND CLOUDS INCREASE. THE
FOCUS FOR LIGHT LOOKS TO BE FROM NORTH-CENTRAL ND SOUTHEASTWARD
TOWARDS WEST-CENTRAL MINNESOTA ON SATURDAY. NOT A LOT OF DEEP
MOISTURE IS EXPECTED WITH THIS SYSTEM...WITH MUCH OF THE FORCING
FOCUSED IN THE MID/UPPER LEVELS WITH AN APPROACHING JET STREAK.
TEMPS WILL WARM UP CLOSER TO SEASONAL NORMS ON SATURDAY...ALTHOUGH
WILL HAVE TO SEE HOW MUCH COLDER AIR THE WEAK SYSTEM CAN TAP.
LOW-LEVEL WARM ADVECTION WILL DEVELOP ON SATURDAY NIGHT AS THE UPPER
FLOW STARTS TO BECOME MORE ZONAL. LOWS WILL DEPEND ON JUST HOW
RAPIDLY THE RETURN FLOW SETS IN.
SUNDAY THROUGH WEDNESDAY NIGHT WILL BE DOMINATED BY A PROGRESSIVE
ZONAL FLOW ALOFT WITH A SERIES OF SHORT-WAVES THAT EVENTUALLY
TRANSITIONS INTO A EASTERN NOAM RIDGE AND WESTERN NOAM TROUGH
BRINGING SOUTHWEST FLOW ACROSS THE FORECAST AREA. BEST CHANCE FOR
PRECIPITATION (20 TO 30 PERCENT) LOOKS TO BE SUNDAY AS A SURFACE LOW
MOVES ACROSS SOUTHERN CANADA AND WARM ADVECTION SNOW IMPACTS THE
NORTHERN PLAINS. WILL KEEP THE REST OF THE FORECAST DRY WITH POORLY
RESOLVED WAVES...BUT BOTH THE GFS/ECMWF HINT AT A COLORADO-LOW TYPE
SYSTEM BY THE MIDDLE PART OF NEXT WEEK. TIMING BETWEEN THE TWO
MODELS IS OFF BY ABOUT 24 HOURS AND THE ECMWF DIGS ITS SYSTEM FARTHER
SOUTH...ALLOWING FOR MORE MOISTURE ACROSS THE PLAINS. NOTHING TO GET
TOO EXCITED ABOUT YET...BUT SOMETHING TO WATCH OVER THE NEXT SEVERAL
DAYS.
BIGGER STORY WILL BE TEMPERATURES RISING TO ABOVE NORMAL AS 850 HPA
VALUES FLIRT WITH ZERO CELSIUS THROUGH THE PERIOD. HIGHS IN THE 20S
TO LOWER 30S AND LOWS IN THE TEENS WITH NO SIGNIFICANT WIND WILL FEEL
QUITE NICE COMPARED TO THE FREEZER BOX THE REGION HAS BEEN IN FOR
THE PAST FEW WEEKS.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 706 AM CST THU FEB 13 2014
MVFR/IFR CEILINGS/VISIBILITY IN BLOWING/DRIFTING SNOW DUE TO
NORTHWEST WIND BETWEEN 15 AND 25 KTS/GUSTS TO 30 KTS WILL GRADUALLY
IMPROVE THIS MORNING AT ALL TAF SITES. EXPECT A RETURN TO VFR
CONDITIONS LATE THIS MORNING AND AFTERNOON AS FALLING SNOW MOVES
INTO CENTRAL MN AND WINDS SUBSIDE.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR NDZ006>008-
014>016-024-026>030-038-039-049-052>054.
MN...WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR MNZ001>009-
013>017-022>024-027>032-040.
&&
UPDATE...MAKOWSKI
SHORT TERM...MAKOWSKI
LONG TERM...MAKOWSKI/ROGERS
AVIATION...ROGERSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 651 AM CST THU FEB 13 2014 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-141300- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 651 AM CST THU FEB 13 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT LIGHT SNOW WILL GRADUALLY DIMINISH THIS MORNING ACROSS NORTHWESTERN MINNESOTA WITH AROUND AN INCH OR TWO OF ADDITIONAL ACCUMULATION POSSIBLE NEAR THE INTERNATIONAL BORDER. STRONG NORTHWEST WINDS THIS MORNING WILL ALSO LEAD TO AREAS OF BLOWING SNOW AND REDUCED VISIBILITY ALONG AND WEST OF THE RED RIVER VALLEY...ESPECIALLY IN OPEN AREAS. WINDS MAY GUST OVER 40 MPH FOR A TIME PERIOD THIS MORNING OVER FAR SOUTHEASTERN NORTH DAKOTA AND WEST-CENTRAL MINNESOTA...WHERE BRIEF WHITEOUT CONDITIONS ARE POSSIBLE FOR A TIME THIS MORNING. WIND CHILL VALUES MAY FALL TO NEAR 25 BELOW OVERNIGHT TONIGHT OVER THE NORTHERN RED RIVER VALLEY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FEW WEAK WEATHER SYSTEMS MAY BRING SOME LIGHT SNOW AT TIMES THIS WEEKEND INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED BUT SNOW REPORTS ARE APPRECIATED. JAM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
836 AM CST THU FEB 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW SEBEKA 46.63N 95.09W
02/13/2014 M1.0 INCH WADENA MN CO-OP OBSERVER
24 HR SNOWFALL.
&&
WBARRETTThe national radar mosaic for the moment the first event began.
6 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2014Every state in 2014This day in weather historyWarnings in North Dakota, February 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 490535, 490536, 490537, 490538, 490539, 490540.